Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Newbie Needs Answers
Apr 5, 2003

I recently started a cocktail of Epivir, Viracept, and Ziagen after being detected early with the virus. My doctors believe with this early treatment, I may be able to stop the meds and may never have to take them again after about 6 months to a year. My question is how soon does neuropathy and lipodystrophy start to emerge? Is this due to the virus, the meds or both? Are they both eventually going to happen at some point in my life? Although my doctors say that with my unique situation of being detected so early (my HIV antibody test came out neg, but a PCR detected the virus) and immediate therapy, my chances of being med free with a year, I still need to accept the possibility that I may be on these meds for the rest of my life. Any answers you can offer would be greatly appreciated. By the way, I only started the therapy in late February of this year, but am experiencing hair loss which I know isn't part of my heriditary make up, could this be an immediate reaction to the meds or was it due to my acute seroconverting which landed me in the hospital for a week?

Response from Dr. Henry

Neuropathy would be uncommon with your particular drug combination (usually takes >> 6 months to develop when it does). Epivir can result in hair loss. There is little published data on your particular regimen though it shouldn't rank too high as far as risk for fat abnormalities. Many factors may contribute to lipodystrophy including age (worse if older), time with HIV (worse the longer), lower CD4 as well as particular drugs (some protease inhibitors cause more fat accumulation while some NRTIs may cause more fat loss). 6 months of treatment usually causes minimal fat problems other that diffuse weight gain (which actually can be a good thing). KH



Previous
allergic reaction to insect bites
Next
Sustiva/Marijuana

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement